Alert archive / Indiana / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 158, NWS Northern Indiana

September 13, 2019Allen County, Indiana; Paulding County, Ohio

NWS Northern Indiana issued this severe thunderstorm warning at Sep 13, 2019, 3:20 PM EDT for Allen County, Indiana; Paulding County, Ohio. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 13, 2019, 3:20 PM EDT (19:20 UTC)
Expired
Sep 13, 2019, 3:47 PM EDT
In force
27 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Allen County, IN, Paulding County, OH

The radar

The Northern Indiana radar (KIWX), 79 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 13, 2:45 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.3 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2019-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 95 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2019-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 362 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
95 J/kg
Mixed-layer CIN
-196 J/kg
Mixed-layer LCL
576 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
362 m²/s²
0-3 km storm-relative helicity
373 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 11:51 AM EDT, 3 hours 29 minutes earlier.

Area forecast discussion, Sep 13, 11:51 AM EDT, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
1151 AM EDT Fri Sep 13 2019

.SYNOPSIS...
Issued at 1149 AM EDT Fri Sep 13 2019

A cold front will sweep across the area today, with showers and
thunderstorms impacting mainly northeastern Indiana into
northwestern Ohio. A risk of damaging winds does exist with the
strongest storms, with any threat for severe weather existing by 8
pm EDT. High temperatures today will rise into the low to mid 80s
with the warmest temperatures east of Interstate 69. Lows tonight
will drop back into the 50s.

&&

.SHORT TERM...(Today and Tonight)
Issued at 330 AM EDT Fri Sep 13 2019

Convective potential/severe threat today will continue to be the
primary short term concern.

A retreating warm front from west central Lower Michigan into
northwest Ohio continues to be a focus for isolated showers and
thunderstorms early this morning. Locally pooled moisture with this
retreating warm front is allowing 1000-1500 J/kg MUCAPEs to be
realized. Should see continued eastward progression of this
isolated storm risk over the next few hours as the warm front
continues to retreat to the northeast out of local area.

Primary area of ongoing convection remains across northern
Illinois/Lake Michigan/southeast Wisconsin. This area of showers
and thunderstorms has been aided in its longevity by increasing
upper level support with upstream large scale upper level trough
beginning to lift out of the northern Plains, along with good
moisture pooling via pre-frontal trough type feature. Current
indications would suggest best chance of additional storms with
this complex across southwest Lower Michigan into far NW Indiana
over the next several hours. Should gradually see a continued
weakening trend, but outflows emanating from this convection could
aid in additional scattered/shower storm development across
western portions of the area into the mid morning hours.

A 90-100 knot upper jet streak, sampled in last evenings RAOB
data from KMPX will continue to wrap around upper low this
morning, with some additional deepening of sfc low pressure across
northern Minnesota/southwest Ontario today. Better pooled
moisture with narrow pre-frontal trough will enter northwest
Indiana after daybreak and spread eastward across the I-69
corridor this afternoon. This pooled moisture axis should give
rise to moderate instability axis with MLCAPES on the order of
2000-2500 J/kg immediately preceding the associated cold front,
although still some uncertainty as to exact instability magnitudes
given uncertainty in sky cover from upstream convective remnants.
Guidance continues to depict increasing 500-300 Q-vector
convergence signal overspreading the area by early afternoon in
association with the stronger upper trough, with best signal for
this forcing across Lower Michigan/extreme northeast
Indiana/northwest Ohio. Local area also should become increasingly
positioned in more favorable right entrance region of the
aforementioned upper jet streak by early afternoon. Given all of
the above, expecting a fairly early initiation or
re-intensification of convection again toward midday or early
afternoon. Timing of above features would favor initiation west of
I-69 corridor in the 16Z-18Z timeframe, overspreading areas along
and east of I-69 corridor from 19Z-21Z.

Deep layer shear profiles appear to be maximized across the north
in response to a 50 knot 500 mb upper jet streak, but still
respectable deep layer shear of 25 to 35 knots across the south.
Low level flow profiles will veer fairly quickly later this
morning, but unidirectional speed shear should have enough
magnitude for some threat of supercell structures, particularly
across the north-northeast where SPC has placed portions of
forecast in a slight risk for severe storms. Mid level lapse rates
do not appear to be particularly steep, but magnitude of
instability could support some marginally severe hail threat. Wind
still appears to be the greatest threat this afternoon however.
0-3km/0-6 km shear profiles appear to be more southwest today,
with potentially a decent component of these shear vectors
parallel to the boundary. This setup could support a fairly quick
congealing of initial potential discrete convection during the
mid afternoon hours, posing at least the possibility of increasing
organized wind threat along and east of the I-69 corridor. Time
window of severe should be relatively short in duration, roughly
from 17Z-23Z.

Weather to quiet down tonight as front clears the area, with cooler
and less humid conditions building into the area. Saturday should
feature mostly sunny conditions with highs near seasonable levels.

&&

.LONG TERM...(Saturday through Thursday)
Issued at 330 AM EDT Fri Sep 13 2019

Flow deamplification for latter part of the weekend will allow
for progressive short wave pattern across northern CONUS. One such
wave should reach western Great Lakes late Saturday night/early
Sunday with strengthening advective forcing across southern Great
Lakes. Low level air mass will be initially quite dry, but could
be enough elevated instability due to strong advection for
isolated shower/storm threat during this period across the north.

Upper ridging should amplify across central CONUS early next week
which should keep richer low level moisture across the MS Valley.
This pattern may not allow level thermal ridge to fully build into
the area, so have kept primarily a dry forecast going with
seasonable to above normal temperatures going.

Very little confidence in precip forecast post-Wednesday with large
spread in deterministic/ensemble solutions and large run to run
volatility among individual models regarding progression of next
significant eastern Pacific wave.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
Issued at 1145 AM EDT Fri Sep 13 2019

Main TAF focus will be KFWA where convection is expected to
develop near the site and move east. Confidence on impacts to the
site remain low, warranting no more than the VCTS for the moment.
If anything occurs, it should only be for a 30 to maybe 60 minute
period. Winds will eventually shift to the west behind the front
with VFR conditions prevailing. Threat for convection is almost
zero at KSBN with any potential being right at the start of the
period.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...Small Craft Advisory until 11 PM EDT this evening for LMZ043-046.

&&

SYNOPSIS...Marsili
SHORT TERM...Marsili
LONG TERM...Marsili
AVIATION...Fisher

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Sep 13, 5:17 AM EDT, 10 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
517 AM EDT Fri Sep 13 2019

INZ003-012-013-020-MIZ077-140930-
La Porte-Starke-Pulaski-White-Berrien-
517 AM EDT Fri Sep 13 2019 /417 AM CDT Fri Sep 13 2019/

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected later this morning through early
afternoon. A few storms may produce gusty winds to 40 mph and brief
heavy rain.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

An isolated thunderstorm is possible Saturday night into Sunday
across far northwest Indiana and southwest Lower Michigan. Severe
weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ004>006-008-014>017-022>027-032>034-MIZ078-079-140930-
St. Joseph IN-Elkhart-Lagrange-Noble-Marshall-Fulton IN-Kosciusko-
Whitley-Cass IN-Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-
Jay-Cass MI-St. Joseph MI-
517 AM EDT Fri Sep 13 2019

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected from late this morning through
the mid to late afternoon. Isolated strong to severe thunderstorms
are possible with isolated damaging winds and brief heavy rainfall as
the main threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

INZ007-009-018-MIZ080-081-OHZ001-002-004-005-015-016-024-025-140930-
Steuben-De Kalb-Allen IN-Branch-Hillsdale-Williams-Fulton OH-
Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
517 AM EDT Fri Sep 13 2019

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected this afternoon into early
evening. Some of the storms this afternoon into early evening could
be strong to severe with the primary threats of isolated to scattered
damaging wind gusts and brief heavy rain. Isolated large hail is also
possible, but appears to be a secondary threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

LMZ043-046-140930-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
517 AM EDT Fri Sep 13 2019

This Hazardous Weather Outlook is for The Nearshore Waters of
Southeastern Lake Michigan.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected this morning. There is a
potential that a few of the storms may produce wind gusts in excess
30 knots and pose locally hazardous conditions for small craft.

Hazardous conditions for small craft are expected this afternoon into
this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

An isolated thunderstorm is possible late Saturday night into Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Sep 13, 12:05 PM EDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1205 PM EDT FRI SEP 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     TSTM WND DMG     2 WSW NORTH MANCHESTER  41.00N 85.80W
09/12/2019                   WABASH             IN   PUBLIC

            PHOTOS SUBMITTED VIA SOCIAL MEDIA OF TREE
            SNAPPED AT BASE AND CORN BLOW DOWN ON STATE
            ROAD 114 WEST OF NORTH MANCHESTER. TIME
            ESTIMATED FROM RADAR.

&&

CM
Special weather statement, Sep 13, 3:05 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Northern Indiana
305 PM EDT Fri Sep 13 2019

INZ018-131930-
Allen-
305 PM EDT Fri Sep 13 2019

...A STRONG THUNDERSTORM WILL AFFECT ALLEN COUNTY...

At 304 PM EDT, a strong thunderstorm was located 7 miles southwest of
Fort Wayne, moving northeast at 40 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Fort Wayne, New Haven, Aboite, Leo-cedarville, Zanesville, Nine Mile,
Yoder, Tillman, Rolling Hills, Hessen Cassel, Zulu and Maples.

This includes the following highways...
 Interstate 469 between mile markers 0 and 30.
 Interstate 69 in Indiana between mile markers 294 and 306, and
between mile markers 311 and 316.

If outdoors, consider seeking shelter inside a building.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
northeastern Indiana.

LAT...LON 4094 8534 4100 8533 4123 8505 4103 8485
      4092 8516 4092 8533
TIME...MOT...LOC 1904Z 239DEG 35KT 4100 8523

HAIL...0.50IN
WIND...50MPH

Brown
Special weather statement, Sep 13, 3:07 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Northern Indiana
307 PM EDT Fri Sep 13 2019

INZ009-018-OHZ001-004-131930-
Allen-De Kalb-Defiance-Williams-
307 PM EDT Fri Sep 13 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ALLEN...
SOUTHEASTERN DE KALB...NORTHWESTERN DEFIANCE AND SOUTHWESTERN
WILLIAMS COUNTIES...

At 306 PM EDT, a strong thunderstorm was located over Grabill, or 10
miles north of New Haven, moving northeast at 45 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Bryan, Hicksville, Edgerton, Grabill, St. Joe, Edgerton In Williams
County, Leo-cedarville, Concord, Farmer, Newville, Ney, Williams
Center, Harlan, Melbern, Spencerville In Dekalb County, Cuba, Saint
Joe and Mark Center.

This includes Interstate 69 in Indiana near mile marker 320.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4125 8472 4125 8480 4123 8480 4116 8501
      4124 8510 4156 8464 4134 8444
TIME...MOT...LOC 1906Z 234DEG 39KT 4122 8501

HAIL...0.50IN
WIND...50MPH

FISHER

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 8:14 PM EDTAreal Flood AdvisoryIWXBlackford, Jay2 hr
Sep 12, 8:42 PM EDTSpecial Marine WarningIWX63 min
Sep 12, 10:21 PM EDTSpecial Weather StatementIWXSaint Joseph39 min
Sep 13, 5:12 AM EDTSmall Craft AdvisoryIWX23 hr
Sep 13, 3:05 PM EDTSpecial Weather StatementIWXAllen25 min
Sep 13, 3:07 PM EDTSpecial Weather StatementIWXDeKalb23 min
Sep 13, 3:54 PM EDTSpecial Weather StatementIWXAllen36 min
Sep 13, 4:27 PM EDTSpecial Weather StatementIWXJay18 min
Sep 13, 3:30 PM EDTSpecial Weather StatementIWXWilliams30 min
Sep 13, 3:44 PM EDTSpecial Weather StatementIWXFulton31 min
Sep 13, 3:58 PM EDTSpecial Weather StatementIWXDefiance, Henry32 min
Sep 13, 4:00 PM EDTSpecial Weather StatementIWXHenry30 min
Sep 13, 4:06 PM EDTSevere Thunderstorm WarningIWXDefiance, Henry, Paulding39 min
Sep 13, 4:25 PM EDTSevere Thunderstorm WarningIWXFulton, Henry20 min
Sep 13, 4:52 PM EDTSevere Thunderstorm WarningIWXAllen, Putnam, Van Wert23 min
Sep 13, 5:07 PM EDTSpecial Weather StatementIWXHenry23 min
Sep 13, 5:19 PM EDTSpecial Weather StatementIWXPutnam26 min
Sep 13, 5:24 PM EDTSpecial Weather StatementIWXAllen36 min
Sep 13, 7:16 PM EDTSpecial Weather StatementIWXAllen29 min
Sep 13, 7:45 PM EDTSpecial Weather StatementIWXAllen, Putnam45 min
Sep 12, 8:37 PM EDTSpecial Weather StatementIWXCass38 min
Sep 12, 10:02 PM EDTSpecial Weather StatementIWXVan Buren43 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2019Severe Thunderstorm Warnings in Ohio, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.